NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How can a patient reduce pain when coughing after abdominal surgery?

  1. AHold a pillow firmly against the wound while coughing
  2. BLie flat on their back with arms by their sides
  3. CCough while bending forward with no support
  4. DAvoid coughing completely until the stitches have been removed
2.Nursing fundamentalsHard

How should a urine sample be taken from a patient with a urinary catheter?

  1. ABy removing the catheter and collecting the next void
  2. BFrom the drainage bag tap
  3. CFrom the sampling port, using aseptic technique
  4. DBy disconnecting the catheter from the bag
3.Infection control & patient safetyMedium

When should the transparent dressing over a peripheral IV site be changed?

  1. AWhen it is damp, loose or visibly soiled
  2. BOnly when the patient asks for a new dressing
  3. CEvery hour, so the site can be cleaned again
  4. DOnly when the IV catheter is removed, whatever its state
4.Infection control & patient safetyHard

A patient is admitted with acute diarrhea, and C. difficile is suspected. The test result is pending. When should contact precautions start?

  1. AStraight away, without waiting for the test result
  2. BOnly when the test result comes back positive
  3. CAfter three days of diarrhea
  4. DOnly if the patient develops a fever
5.Prioritization & delegationMedium

A parent calls to say their toddler has just swallowed drain cleaner. What should the nurse advise?

  1. ADo not make the child vomit; call poison control or emergency services now
  2. BGive a large glass of fizzy drink or milk to dilute the cleaner before calling anyone
  3. CWait to see whether the child develops any symptoms first
  4. DMake the child vomit straight away to bring up the chemical
6.Prioritization & delegationHard

Which patient is the most appropriate to assign to an LPN/LVN?

  1. AA patient with a tracheostomy placed this morning who is coughing up blood
  2. BA patient with a long-standing tracheostomy who needs routine suctioning and care
  3. CA patient who has just arrived from the emergency department with pneumonia and confusion
  4. DA patient on a new IV medication that needs frequent titration
7.Clinical nursingMedium

Which is the correct technique for using a metered-dose inhaler without a spacer?

  1. ABreathe in quickly through the nose while pressing the canister
  2. BPress the canister twice quickly, then breathe in fast and breathe straight out again
  3. CPress the canister and wait one minute before breathing in
  4. DBreathe out, then breathe in slowly and deeply while pressing the canister, then hold
8.Clinical nursingHard

A day after surgery, a patient's haemoglobin has fallen from 125 g/L to 85 g/L (12.5 to 8.5 g/dL) and their heart rate has risen to 118/min. What is the priority?

  1. ARecheck the haemoglobin next week
  2. BEncourage the patient to eat iron-rich foods
  3. CDocument the result and take no further action
  4. DEscalate urgently, as the patient may be bleeding
9.Lab values & electrolytesMedium

A patient had a right mastectomy with removal of axillary lymph nodes. Where is the best place to draw blood?

  1. AThe left arm
  2. BThe right hand
  3. CEither arm equally
  4. DThe right arm
10.Lab values & electrolytesHard

A patient has taken metformin for 8 years and now has numbness in the feet, a hemoglobin of 10.2 g/dL (102 g/L) and an MCV of 108 fL. Which deficiency is most likely?

  1. AIron deficiency from gut loss
  2. BVitamin K deficiency
  3. CVitamin B12 deficiency
  4. DVitamin D (calciferol) deficiency
11.PharmacologyMedium

Why should a patient rinse the mouth after using an inhaled corticosteroid?

  1. ATo reduce the risk of oral thrush (candidiasis) and hoarseness
  2. BTo prevent a fall in blood glucose
  3. CTo make the drug work faster in the lungs
  4. DTo stop the drug being absorbed too quickly into the blood
12.PharmacologyHard

A 500 mg intravenous dose gives an initial plasma concentration of 10 mg/L. What is the volume of distribution?

  1. A5 L
  2. B500 L
  3. C5000 L
  4. D50 L
13.Med-surg: cardiovascular & respiratoryMedium

A woman had lymph nodes removed from her left armpit for breast cancer. Which advice helps reduce the risk of lymphoedema?

  1. AAvoid BP cuffs and injections on the left arm where possible
  2. BApply tight jewellery to the left wrist
  3. CUse only the left arm for heavy lifting to build up its muscles
  4. DKeep the left arm hanging down and as still as possible all day
14.Med-surg: cardiovascular & respiratoryHard

A nurse has four cardiac patients. Which one should be seen first?

  1. AA patient with AF and a heart rate of 86/min who is due an apixaban dose this morning
  2. BA patient with angina whose chest pain has not eased with rest and who is sweating
  3. CA patient with heart failure whose weight is 0.3 kg up on yesterday's morning weight
  4. DA patient after a radial angiogram asking when they can eat
15.Med-surg: neuro, endocrine & renalMedium

Why is intermittent self-catheterisation often taught after a spinal cord injury?

  1. AIt trains the bladder to grow gradually larger over time
  2. BThe bladder may not empty, and regular emptying protects the kidneys
  3. CIt is mainly used to measure the urine output accurately
  4. DIt removes all risk of a urinary tract infection completely
16.Med-surg: neuro, endocrine & renalHard

A patient taking digoxin has a potassium of 2.9 mmol/L. Why is this especially dangerous?

  1. ALow potassium increases the risk of digoxin toxicity
  2. BLow potassium makes digoxin leave the body faster
  3. CDigoxin stops working when potassium is low
  4. DDigoxin raises the potassium to dangerous levels
17.Med-surg: GI, perioperative & oncologyMedium

Which food advice reduces the risk of blockage with a new ileostomy?

  1. ASwallow food quickly without chewing much
  2. BDrink very little fluid to keep the output thick
  3. CChew well, and bring in fibrous foods slowly
  4. DEat plenty of nuts and seeds from day one
18.Med-surg: GI, perioperative & oncologyHard

A patient with known prostate cancer reports new, worsening back pain and leg weakness. What is the most important action?

  1. AArrange routine physiotherapy for the back pain in the next month
  2. BAdvise rest at home with paracetamol and review at the next clinic visit
  3. CPossible cord compression: escalate, steroids as prescribed, urgent MRI
  4. DReassure the patient that back pain is common and not serious
19.Maternity & obstetric nursingMedium

Why is an indwelling catheter placed before a caesarean birth?

  1. ATo measure the baby's fluid balance
  2. BTo keep the bladder empty during surgery
  3. CTo collect a urine sample for culture
  4. DTo prevent postpartum haemorrhage
20.Maternity & obstetric nursingHard

A pregnant woman tests positive for hepatitis B surface antigen. What should the nurse expect for the newborn?

  1. AA caesarean birth to prevent all transmission
  2. BNo treatment until the baby is 6 months old
  3. CHepatitis B vaccine within hours of birth, often with immunoglobulin
  4. DFormula feeding only, because breastfeeding is contraindicated
21.Pediatric nursingMedium

Which nursing precaution applies to a child with a suspected Wilms tumour (nephroblastoma)?

  1. AEncourage vigorous abdominal massage
  2. BGive daily enemas
  3. CKeep the child flat in bed for 2 weeks
  4. DAvoid palpating the abdomen
22.Pediatric nursingHard

The parents of a 9-year-old who wets the bed most nights have been punishing him. What is the best advice?

  1. AStop all drinks after lunch and keep him in nappies
  2. BWait, as no help is available until he is a teenager
  3. CWake him every hour through the night and make him change his own sheets
  4. DStop punishing him, praise dry nights and consider a bedwetting alarm
23.Mental health nursingMedium

A few hours after the first dose of haloperidol, a young man's neck twists to one side and his eyes roll upward. What is this?

  1. AAcute dystonia
  2. BSerotonin syndrome
  3. CTardive dyskinesia
  4. DNeuroleptic malignant syndrome
24.Mental health nursingHard

An 8-year-old with separation anxiety disorder has missed two weeks of school. What is the most helpful approach?

  1. AAllow him to stay at home until he wants to go back
  2. BTell him that he is being silly and must go
  3. CLet a parent stay with him in class every day for the rest of the year
  4. DSupport a gradual, planned return to school with a consistent goodbye routine
25.Nursing math & unit conversionsMedium
12345678910111212:15?2:15 PM11:15 PM12:15 PM12:15 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 12:15 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

12:15
  1. 12:15 PM
  2. 211:15 PM
  3. 312:15 PM
  4. 412:15 AM
26.Nursing math & unit conversionsHard
20 mL/h? L/day1 day = 24 h1 L = 1000 mL

Practice exercise (made-up values, not clinical guidance). A maintenance infusion runs at 20 mL/h without a break. How many litres V does it deliver in 24 hours?

20 mL/h24 h
V = L
27.Dosage calculationsMedium
5%w/vV = ? mL

A dose of 200 mg is needed from a 5% (w/v) solution. What volume V contains this dose?

200 mg5% w/v
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 280 units of a drug that comes as 1000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

280 units1000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL2 h? gtt/min

Infuse 500 mL over 2 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL2 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
100 mg100 mL15 gtt/mL100 mg/h? gtt/min

100 mg of a drug is diluted in 100 mL and given by gravity through a set of 15 gtt/mL. The order is 100 mg per hour. Find the drip rate R in drops per minute.

100 mg/100 mL100 mg/h15 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater300 mLjelly120 mLmilk240 mLIV infusion100 mL/h × 8 hIV antibiotic1 × 100 mLurine350 mLurine275 mLurine425 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

water: 300 mLjelly: 120 mLmilk: 240 mLIV infusion: 100 mL/h × 8 hIV antibiotic: 1 × 100 mLurine: 350 mLurine: 275 mLurine: 425 mLwound drain: 130 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL75 mL/hstart 07:1509:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 07:15 and runs by pump at 75 mL/h. How many mL V are left in the bag at 09:15?

1000 mL75 mL/h07:15 → 09:15
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 10/min, SpO₂ 89% on room air, blood pressure 124/74 mmHg, pulse 70/min, alert, temperature 37.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 10SpO₂ 89%airSBP 124HR 70AT 37.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · Hold a pillow firmly against the wound while coughing

Why this is the answer

Splinting the incision with a pillow or folded towel supports the wound and reduces pain, so the patient can cough effectively and clear secretions.

Answer

A · Hold a pillow firmly against the wound while coughing
2.Nursing fundamentals

Answer: C · From the sampling port, using aseptic technique

Why this is the answer

Samples are taken from the needle-free sampling port after cleaning it. Urine in the bag is stale and contaminated, and breaking the system raises infection risk.

Answer

C · From the sampling port, using aseptic technique
3.Infection control & patient safety

Answer: A · When it is damp, loose or visibly soiled

Why this is the answer

A dressing that is wet, loose or dirty no longer protects the insertion site and is changed using aseptic technique. Otherwise, it is changed according to policy.

Answer

A · When it is damp, loose or visibly soiled
4.Infection control & patient safety

Answer: A · Straight away, without waiting for the test result

Why this is the answer

Precautions start on suspicion, because the patient can spread spores while the test is pending. The patient is placed in a single room with contact precautions, and soap-and-water hand washing is used.

Answer

A · Straight away, without waiting for the test result
5.Prioritization & delegation

Answer: A · Do not make the child vomit; call poison control or emergency services now

Why this is the answer

Inducing vomiting after a corrosive is swallowed causes more burns to the throat and risks aspiration. The parent should get expert advice and emergency help at once.

Answer

A · Do not make the child vomit; call poison control or emergency services now
6.Prioritization & delegation

Answer: B · A patient with a long-standing tracheostomy who needs routine suctioning and care

Why this is the answer

Routine tracheostomy care for a stable, long-term patient fits the LPN/LVN role in most settings. Fresh or bleeding tracheostomies, new admissions and titrated IV drugs need RN assessment.

Answer

B · A patient with a long-standing tracheostomy who needs routine suctioning and care
7.Clinical nursing

Answer: D · Breathe out, then breathe in slowly and deeply while pressing the canister, then hold

Why this is the answer

The patient breathes out, seals the lips around the mouthpiece, starts breathing in slowly, presses the canister and continues a deep breath, then holds it for about 10 seconds. Spacers make coordination easier.

Answer

D · Breathe out, then breathe in slowly and deeply while pressing the canister, then hold
8.Clinical nursing

Answer: D · Escalate urgently, as the patient may be bleeding

Why this is the answer

A large fall in haemoglobin with tachycardia suggests ongoing blood loss. The nurse assesses the patient with ABCDE, checks wounds and drains and escalates for urgent review.

Answer

D · Escalate urgently, as the patient may be bleeding
9.Lab values & electrolytes

Answer: A · The left arm

Why this is the answer

After axillary node removal, venipuncture and blood pressure readings are usually avoided on that side to reduce the risk of lymphedema and infection. The opposite arm is used whenever possible, according to policy.

Answer

A · The left arm
10.Lab values & electrolytes

Answer: C · Vitamin B12 deficiency

Why this is the answer

Long-term metformin reduces vitamin B12 absorption in the gut. B12 deficiency causes macrocytic anemia and peripheral neuropathy, which can be mistaken for diabetic neuropathy. Periodic B12 testing is recommended for long-term users.Checked against: Vitamin B Test · MedlinePlus (NIH) (2026)

Answer

C · Vitamin B12 deficiency
11.Pharmacology

Answer: A · To reduce the risk of oral thrush (candidiasis) and hoarseness

Why this is the answer

Steroid left in the mouth and throat suppresses local immunity and can cause candidiasis and a hoarse voice. Rinsing and spitting, and using a spacer, reduce this risk.

Answer

A · To reduce the risk of oral thrush (candidiasis) and hoarseness
12.Pharmacology

Answer: D · 50 L

Why this is the answer

Vd = 500 mg ÷ 10 mg/L = 50 L. This is close to total body water, so the drug spreads beyond the plasma but is not extensively stored in tissues.

Answer

D · 50 L
13.Med-surg: cardiovascular & respiratory

Answer: A · Avoid BP cuffs and injections on the left arm where possible

Why this is the answer

After axillary node removal, the arm's lymph drainage is reduced. Patients are advised to protect the skin, treat cuts promptly, avoid tight items and, where possible, avoid BP measurements, cannulation and injections on that arm. Gentle exercise helps lymph flow.

Answer

A · Avoid BP cuffs and injections on the left arm where possible
14.Med-surg: cardiovascular & respiratory

Answer: B · A patient with angina whose chest pain has not eased with rest and who is sweating

Why this is the answer

Chest pain that does not settle with rest, especially with sweating, suggests an acute coronary syndrome and needs immediate assessment and a 12-lead ECG. A controlled heart rate in AF, a very small weight change and a question about eating are not urgent.

Answer

B · A patient with angina whose chest pain has not eased with rest and who is sweating
15.Med-surg: neuro, endocrine & renal

Answer: B · The bladder may not empty, and regular emptying protects the kidneys

Why this is the answer

Spinal cord injury often causes neurogenic bladder. Clean intermittent catheterisation at regular intervals empties the bladder, prevents high pressures, reduces infection and kidney damage and avoids triggering autonomic dysreflexia.

Answer

B · The bladder may not empty, and regular emptying protects the kidneys
16.Med-surg: neuro, endocrine & renal

Answer: A · Low potassium increases the risk of digoxin toxicity

Why this is the answer

Digoxin binds to the sodium–potassium pump, and low potassium increases this binding. Hypokalaemia therefore raises the risk of toxicity and arrhythmias, even with a normal digoxin level. The potassium is corrected and the patient monitored.

Answer

A · Low potassium increases the risk of digoxin toxicity
17.Med-surg: GI, perioperative & oncology

Answer: C · Chew well, and bring in fibrous foods slowly

Why this is the answer

Fibrous foods such as nuts, sweetcorn, dried fruit and fruit skins can form a bolus that blocks the narrow stoma. Chewing thoroughly, introducing these foods slowly and drinking enough fluid reduce the risk. Symptoms of blockage include cramping, a swollen stoma and no output.

Answer

C · Chew well, and bring in fibrous foods slowly
18.Med-surg: GI, perioperative & oncology

Answer: C · Possible cord compression: escalate, steroids as prescribed, urgent MRI

Why this is the answer

Back pain with neurological symptoms in a patient with cancer suggests metastatic spinal cord compression. Early diagnosis (urgent whole-spine MRI) and treatment (dexamethasone, radiotherapy or surgery) preserve mobility and continence. Late presentation often leads to permanent paralysis.

Answer

C · Possible cord compression: escalate, steroids as prescribed, urgent MRI
19.Maternity & obstetric nursing

Answer: B · To keep the bladder empty during surgery

Why this is the answer

An empty bladder reduces the risk of bladder injury during surgery and allows urine output to be monitored. It is usually removed once the woman can walk.

Answer

B · To keep the bladder empty during surgery
20.Maternity & obstetric nursing

Answer: C · Hepatitis B vaccine within hours of birth, often with immunoglobulin

Why this is the answer

Babies of HBsAg-positive mothers get a first dose of hepatitis B vaccine soon after birth. In the US, all of them also receive hepatitis B immunoglobulin (HBIG) within 12 hours; in the UK, the vaccine is given within 24 hours and HBIG is added when the mother is highly infectious (for example HBeAg-positive or with a high viral load). Breastfeeding is not contraindicated, and the vaccine series is completed later.

Answer

C · Hepatitis B vaccine within hours of birth, often with immunoglobulin
21.Pediatric nursing

Answer: D · Avoid palpating the abdomen

Why this is the answer

Palpating the abdomen could rupture the tumour capsule and spread cancer cells. A sign over the bed often warns staff not to palpate.

Answer

D · Avoid palpating the abdomen
22.Pediatric nursing

Answer: D · Stop punishing him, praise dry nights and consider a bedwetting alarm

Why this is the answer

Nocturnal enuresis is common and not deliberate; punishment worsens it. Support, reward systems for agreed behaviours, enuresis alarms and sometimes desmopressin are effective, along with normal daytime drinking and regular toileting.

Answer

D · Stop punishing him, praise dry nights and consider a bedwetting alarm
23.Mental health nursing

Answer: A · Acute dystonia

Why this is the answer

Acute dystonia occurs within hours to days of starting or increasing an antipsychotic, especially in young men. It is treated with an anticholinergic (such as benztropine or procyclidine) or diphenhydramine as prescribed.

Answer

A · Acute dystonia
24.Mental health nursing

Answer: D · Support a gradual, planned return to school with a consistent goodbye routine

Why this is the answer

Long-term avoidance strengthens anxiety. A gradual, planned return, short and predictable goodbyes, praise for brave behaviour and cooperation between parents and school, often with CBT, help the child cope.

Answer

D · Support a gradual, planned return to school with a consistent goodbye routine
25.Nursing math & unit conversions

Answer: 12:15 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

12 → 12 PM

Answer

12:15 PM

Answer

12:15 PM
26.Nursing math & unit conversions

Answer: V = 0.48 L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume in a day

20 mL/h × 24 h = 480 mL

In litres

V = 480/1000 = 0.48 L

Answer

V = 0.48 L
27.Dosage calculations

Answer: V = 4 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

5% = 50 mg/mL

Volume

V = 200/50 = 4 mL

Answer

V = 4 mL
28.Dosage calculations

Answer: V = 0.28 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 280/1000 = 0.28 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.28 mL
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

2·60 = 120 min

Drip rate

R = 500·15/120 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: R = 25 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

100/100 = 1 mg/mL

Volume per hour

100/1 = 100 mL/h

Drip rate

R = 100·15/60 = 25 gtt/min

Answer

R = 25 gtt/min
31.IV fluids & fluid balance

Answer: B = 380 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 300 + 120 + 240 = 660 mL
IV infusion: 100·8 = 800 mL
IV antibiotic: 1·100 = 100 mL
total intake = 1560 mL

Total output

350 + 275 + 425 + 130 = 1180 mL

Balance

B = 1560 − 1180 = 380 mL

Answer

B = 380 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: V = 850 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:15 → 09:15 = 2 h

Volume infused

75·2 = 150 mL

Volume left

V = 1000 − 150 = 850 mL

Answer

V = 850 mL
33.Clinical assessment scores

Answer: MFS = 80

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 30 + 0 + 10 + 15 = 80

Answer

MFS = 80
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 10/min → 1
SpO₂ 89% → 3
on air → 0
SBP 124 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 37.7 °C → 0

Total and red scores

NEWS2 = 1 + 3 + 0 + 0 + 0 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions